Alert archive / North Dakota / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 164, NWS Bismarck, ND
NWS Bismarck, ND issued this severe thunderstorm warning at Aug 26, 2002, 11:21 AM CDT for Sioux County, North Dakota. It was in force for 54 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 26, 2002, 11:21 AM CDT (16:21 UTC)
- Expired
- Aug 26, 2002, 12:15 PM CDT
- In force
- 54 min
- Issued by
- NWS Bismarck, ND
- Area
- Counties, with a storm outline in the text
County Sioux County, ND
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 26, 11:50 AM CDT | Hail 0.75 | Selfridge, ND |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 12:00Z, 4.4 hours before the alert went out and 90 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 292 J/kg
- Mixed-layer CIN
- -375 J/kg
- Mixed-layer LCL
- 1488 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 101 m²/s²
- 0-3 km storm-relative helicity
- 208 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.8
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KBIS 261621 SVRBIS NDC085-261715- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BISMARCK ND 1020 AM MDT MON AUG 26 2002 THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EASTERN SIOUX COUNTY IN SOUTH CENTRAL NORTH DAKOTA * UNTIL 1115 AM MDT(1215 PM CDT) * AT 1020 AM MDT(1120 AM CDT)...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 17 MILES SOUTHWEST OF SELFRIDGE...OR ABOUT 64 MILES SOUTH OF BISMARCK...MOVING NORTHEAST AT 20 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... SELFRIDGE AT 1055 AM MDT HAIL UP TO THREE QUARTER INCH IN DIAMETER HAS BEEN REPORTED WITH THIS STORM. IF YOU ARE IN THE PATH OF THE STORM...PUT YOUR CAR IN A GARAGE AND MOVE TO A SUBSTANTIAL SHELTER. LAT...LON 4595 10140 4583 10122 4604 10069 4631 10087
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 26, 1:50 AM CDT, 9 hours 31 minutes earlier.
Area forecast discussion, Aug 26, 1:50 AM CDT, 9 hours 31 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BISMARCK ND 150 AM CDT MON AUG 26 2002 SAME WEATHER STORY THIS FORECAST RELEASE. WEAK PATTERN SURFACE AND ALOFT WITH LOW PRESSURE TROFF AT THE SURFACE MEANDERING AROUND BUT REMAINING OVER THE COUNTY WARNING AREA INTO WEDNESDAY...WHEN IT FINALLY WASHES OUT. IMMEDIATELY FOLLOWING THAT ANOTHER TROFF BEGINS TAKING SHAPE ALONG THE LEE OF THE ROCKIES. THE PATTERN ALOFT IS MUCH THE SAME ALSO...WITH SOUTHWEST FLOW INTO NORTH DAKOTA BRINGING SHORT WAVE ENERGY INTO THE STATE NEARLY EVERY FORECAST PERIOD OR SO. WITH THIS SCENARIO THE CUSTOMER IS BEST SERVED WITH FORECAST CONTINUITY. WILL KEEP A CHANCE OF STORMS EVERY DAY...WITH THE THOUGHT THAT THE CUSTOMER UNDERSTANDS THAT 30-40 PERCENT POPS INDICATE THAT NOT EVERY LOCATION WILL GET RAIN...BUT THAT THERE WILL BE SOME THUNDERSTORMS IN THE AREA. PATTERN CONTINUES THROUGH THE WEEKEND AS NEXT H5 TROFF ADVANCES ONTO THE NORTHWEST COAST BY FRIDAY. LONG RANGE MODELS INDICATE THAT THIS ONE IS PROGRESSIVE THROUGH THE NORTHERN PLAINS BY MONDAY NEXT WEEK FOLLOWED BY A DAY OR TWO OF RIDGING. MODEL OF CHOICE CONTINUES TO BE AVN...NUMERICAL GUIDANCE FROM THE FWC FOR TEMPERATURES HAS SERVED ME WELL PAST THREE DAYS. WILL STICK WITH IT. BACKING UP A BIT...FOR TODAY...WILL INCLUDE A MENTION OF THE POSSIBILITY OF SEVERE STORMS IN THE HAZARDOUS WEATHER OUTLOOK. ALTHOUGH SURFACE FLOW WILL BE WEAK IT SHOULD BE PREDOMINANTLY EAST-SOUTHEAST WHICH ALLOWS FOR AT LEAST A LITTLE MOISTURE INCREASE. ALSO...CONVECTIVE TEMPERATURE IN THE MID 80S WITH FORECAST HIGH NEAR 90. .BIS...NONE. JP MARTIN
In the hours before
Special weather statement, Aug 26, 5:34 AM CDT, 5 hours 47 minutes before
NDZ001-009-261334- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WILLISTON ND 534 AM CDT (434 AM MDT) MON AUG 26 2002 AT 530 AM CDT (430 AM MDT) LOCAL RADAR INDICATED AN AREA OF SHOWERS AND THUNDERSTORMS OVER WESTERN WILLIAMS AND DIVIDE COUNTY MOVING EAST AT AROUND 15 MPH. THESE SHOWERS ARE EXPECTED TO MOVE EAST TO NORTHEAST THROUGH THE COUNTIES THROUGH THE EARLY MORNING HOURS. PERIODS OF LIGHT TO MODERATE SHOWERS AND BRIEF GUSTY WINDS CAN BE EXPECTED WITH THIS STORM. USE CAUTION TO ASSURE SAFETY DURING OUTDOOR ACTIVITY. ASSID
The office that day
Everything else NWS Bismarck, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 25, 7:24 PM CDT | Severe Thunderstorm Warning | BIS | Renville, Ward | 66 min |
| Aug 25, 8:34 PM CDT | Severe Thunderstorm Warning | BIS | Renville | 56 min |
| Aug 25, 9:13 PM CDT | Severe Thunderstorm Warning | BIS | Ward | 62 min |
| Aug 26, 2:48 PM CDT | Severe Thunderstorm Warning | BIS | Kidder | 57 min |
| Aug 26, 3:24 PM CDT | Severe Thunderstorm Warning | BIS | Wells | 66 min |
| Aug 26, 4:24 PM CDT | Severe Thunderstorm Warning | BIS | Burke | 51 min |
| Aug 26, 4:47 PM CDT | Severe Thunderstorm Warning | BIS | Renville, Ward | 58 min |
| Aug 26, 5:05 PM CDT | Severe Thunderstorm Warning | BIS | Wells | 55 min |
| Aug 26, 5:43 PM CDT | Severe Thunderstorm Warning | BIS | McHenry | 62 min |
| Aug 26, 5:45 PM CDT | Severe Thunderstorm Warning | BIS | Renville | 60 min |
| Aug 26, 6:19 PM CDT | Severe Thunderstorm Warning | BIS | Bottineau | 56 min |
| Aug 26, 6:47 PM CDT | Severe Thunderstorm Warning | BIS | Renville | 28 min |
| Aug 26, 6:50 PM CDT | Severe Thunderstorm Warning | BIS | McHenry | 55 min |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.